Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 50, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 25, 1998, 9:23 PM CDT for Bourbon County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 25, 1998, 9:23 PM CDT (02:23 UTC)
- Expired
- Apr 25, 1998, 10:25 PM CDT
- In force
- 62 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2134 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
157 WUUS1 KSGF 260224 RRA SVRSGF KSC011-260325- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 923 PM CDT SAT APR 25 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOURBON COUNTY IN SOUTHEASTERN KANSAS * UNTIL 1025 PM CDT * AT 920 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF PENNIES. THIS STORM WAS LOCATED ALONG THE WESTERN COUNTY LINE 20 MILES WEST OF FT SCOTT AND WAS MOVING EAST NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... UNIONTOWN REDFIELD DEBON VERY HEAVY RAINFALL ALSO ACCOMPANIES THIS STORM. THE HEAVY RAIN MAY CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS. SUTTON/DUSTY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:30 PM CDT, 6 hours 53 minutes earlier.
Area forecast discussion, Apr 25, 2:30 PM CDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 230 PM CDT SAT APR 25 1998 1ST PD FCST PROBLEMS...PCPN/CHC OF SVR WX/TEMPS. 18Z SFC MAP HAS STRONG LO OVR SWRN IA WITH A WARM FRONT ACROSS NRN MO AND CDFNT THRU CENTRAL KS. DEWPOINTS IN 50S AS FAR N AS IA. STLT SHOWS CLR SKIES OVR CWA WITH A FEW CU FORMING OVR NE OK ATTM. 1ST PROBLEM IS WHAT TO DO WITH WND ADVISORY FOR SE KS/SW MO. AS SE NE LOW HEADS E...GRADIENT SHOULD RELAX WITH WNDS BELOW ADVISORY LEVELS. WL DROP WND ADVISORY FOR SW MO/SE KS. STILL NEED TO MENTION BREEZY IN ALL ZONES FOR 1ST PD. NEXT WHAT TO DO ABOUT POPS...LOOKS LIKE LITTLE IN WAY OF PCPN UNTIL 12Z SUNDAY...MIGHT PUT LOW POP IN FOR 1ST PD AND MENTION AFTER MIDNIGHT OR LATE. THINK MOST OF ACTION FOR CWA WL BE FROM 2ND PD AND ONWARD. 1ST PD FCST RECOMMENDATION (FOR COORDINATION ONLY) SE KS/JLN... .TONIGHT...INCREASING CLOUDS WITH A CHANCE OF SHOWERS OR THUNDERSTORMS LATE. LOW IN THE LOWER 60S. SOUTH DIMINISHING TO 10 TO 15 MPH FROM THE SOUTH. CHANCE OF RAIN 40 PERCENT. SGF/AIZ... .TONIGHT...INCREASING CLOUDS WITH A CHANCE OF SHOWERS OR THUNDERSTORMS AROUND MIDNIGHT. LOW AROUND 60. WIND SOUTH DIMINISHING TO 10 TO 15 MPH. CHANCE OF RAIN 30 PERCENT. UNO... .TONIGHT...INCREASING CLOUDS WITH A CHANCE OF SHOWERS OR THUNDERSTORMS TOWARDS MORNING. LOW IN THE UPPER 50S. WIND SOUTH DIMINISHING TO 10 TO 15 MPH. CHANCE OF RAIN 30 PERCENT. SGF CR 060/067 054/063 049 07357 JLN NE 062/068 056/065 052 07457 SS
In the hours before
Special weather statement, Apr 25, 3:24 PM CDT, 5 hours 59 minutes before
KSZ073-097-101-MOZ066>067-077>078-088>089-093-101-252130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 324 PM CDT SAT APR 25 1998 ...WIND ADVISORY FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI HAS EXPIRED... THE STRONG WINDS OF THIS AFTERNOON WILL BEGIN TO DIMINISH THIS EVENING TO AROUND 20 TO 30 MPH WHICH IS BELOW ADVISORY CRITERIA. WINDS WILL FURTHER DIMINISH TO AROUND 10 TO 15 MPH AFTER MIDNIGHT. AS A RESULT THE WIND ADVISORY FOR THE ABOVE AREA WILL BE ALLOWED TO EXPIRE. SHUMWAY
Special weather statement, Apr 25, 4:06 PM CDT, 5 hours 17 minutes before
KSZ073-097-101-MOZ066>067-077>078-088>089-093-101-252130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 324 PM CDT SAT APR 25 1998 ...WIND ADVISORY FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI HAS EXPIRED... THE STRONG WINDS OF THIS AFTERNOON WILL BEGIN TO DIMINISH THIS EVENING TO AROUND 20 TO 30 MPH WHICH IS BELOW ADVISORY CRITERIA. WINDS WILL FURTHER DIMINISH TO AROUND 10 TO 15 MPH AFTER MIDNIGHT. AS A RESU.LT THE WIND ADVISORY FOR THE ABOVE AREA WILL BE ALLOWED TO EXPIRE. SHUMWAY
Special weather statement, Apr 25, 6:10 PM CDT, 3 hours 13 minutes before
KSZ073-MOZ055-066>068-260400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 610 PM CDT SAT APR 25 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN SOUTHEAST KANSAS... BOURBON ...IN WEST CENTRAL MISSOURI... BENTON HICKORY ST. CLAIR VERNON INCLUDING THE TOWNS OF... FORT SCOTT NEVADA WARSAW HERMITAGE OSCEOLA A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS VALID UNTIL 11 PM CDT. A LOW PRESSURE SYSTEM OVER OMAHA NEBRASKA WAS MOVING SLOWLY EAST THIS EVENING. A TRAILING COLD FRONT THROUGH EASTERN KANSAS INTO WESTERN OKLAHOMA WAS PUSHING AN AREA OF SHOWERS AND THUNDERSTORMS AHEAD OF IT FROM NORTH CENTRAL MISSOURI TO SOUTHEAST KANSAS. THESE SHOWERS AND THUNDERSTORMS WILL BE ISOLATED IN NATURE BUT COULD PRODUCE STRONG GUSTY WINDS AND HAIL THE SIZE OF QUARTERS. RAINFALL AMOUNTS COULD BE SIGNIFICANT WITH EACH STORM BUT THE SPEED OF THE STORMS SHOULD KEEP TOTAL ACCUMULATIONS TO LESS THAN A QUARTER OF AN INCH. STAY TUNED TO THIS STATION FOR LATER STATEMENTS ON THIS DEVELOPING WEATHER SITUATION. DUSTY
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.